Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 208, NWS Atlanta, GA

August 29, 2004Meriwether County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2004, 2:38 PM EDT for Meriwether County, Troup County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 2:38 PM EDT (18:38 UTC)
Expired
Aug 29, 2004, 3:15 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 291838
SVRATL
GAC199-285-291915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERIWETHER COUNTY IN WEST CENTRAL GEORGIA
  NORTHEASTERN TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
  SEVERE THUNDERSTORMS FROM LOUISE TO LUTHERSVILLE...MOVING 
  SOUTHEAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GREENVILLE...HOGANSVILLE...IMLAC...LUTHERSVILLE...PRIMROSE AND SAINT
  MARKS.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3311 8510 3327 8471 3304 8447 3288 8486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:15 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 12:15 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SUN AUG 29 2004

.UPDATE...
QUICK UPDATE TO DROP MORNING WORDING. FEW OTHER COSMETIC
CHANGES.
&&

.PREVIOUS FORECAST...
DYING CONVECTIVE ACTIVITY OVER NORTH GEORGIA APPEARS TIED TO A SHORT
WAVE MOVING ACROSS THE STATE AS SEEN IN WV IMAGERY AND SHORT RANGE
MODELS. EXPECT PATCHY FOG TO DEVELOP TOWARD SUNRISE.

MODELS MORE CONSISTENT THAN SAME TIME LAST NIGHT. HOWEVER, SAME
PROBLEM EXITS OF GFS BEING FASTER AND ETA SLOWER. CONTINUE TO FAVOR
GFS SOLUTION.

OVERALL LITTLE CHANGE IN WEATHER TODAY. A WEAK SURFACE RIDGE
SANDWICHED BETWEEN GASTON AND APPROACHING FRONT. GASTON WILL GO INTO
SOUTH CAROLINA AND THEN HEAD NORTH. THE FRONT WILL MOVE INTO
NORTHWEST GEORGIA TONIGHT...MOVE SOUTH, AND STALL IN SOUTH GEORGIA
TUESDAY. TEMPS AND PRECIPITATION WILL AGAIN BE REALLY EFFECTED BY
SQUEEZE BETWEEN THE SYSTEMS. APPEARS FROM PAST FEW DAYS MOS GUIDANCE
OVER DONE...SO DOWN PLAYED. WILL FAVOR WEST SIDE OF STATE AWAY FROM
GASTON INDUCED SUBSIDENCE.

SURFACE WIND FIELD WILL BE CHAOTIC AND LIGHT DUE TO BEING BETWEEN
THE TWO SYSTEMS. TEMPERATURES ARE RUNNING ABOVE GUIDANCE...DUE TO
SUBSIDENCE? WILL RUN AT OR ABOVE GUIDANCE.

EXTENDED NOT CHANGED FROM PREVIOUS.
FRONT STALLS OVER SOUTH GEORGIA AND PERSIST INTO NEXT WEEKEND.
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

ALOFT A WAVE IN THE NORTH STREAM MOVES ACROSS TO NORTH OF US AND
INTO NEW ENGLAND BY WEEKS END. THIS ALLOWS A RIDGE TO REASSERT
ITSELF ALOFT. NEXT TROPICAL SYSTEM MAY HAVE AN EFFECT ON THE STATE
BY NEXT WEEKEND...BUT THAT IS A LONG WAY OFF. OTHERWISE IN GENERAL
WILL BE SLIGHT CHANCE OF PRECIP EACH AFTERNOON.

FOLLOWED GUIDANCE ON TEMPERATURES.

&&

.AVIATION...
SCATTERED TO BROKEN CLOUDS 5000-10000 FT WILL BE THE MAIN CLOUD
LAYER. SOME CU WILL LIKELY DEVELOP IN THE 3000-5000 FT RANGE WITH
POSSIBLE BROKEN CEILINGS AFTER SUNRISE. SOME MVFR VSBYS DUE TO
HAZE/F UNTIL MID MORNING...LEAST LIKELY AT ATL. SURFACE WIND
DIRECTION STILL A PROBLEM. DIRECTIONS FLOPPING AROUND FROM W TO N TO
E. WITH WEAK GRADIENT BETWEEN APPROACHING FRONT AND GASTON ALONG
THE SC COAST...THE VARIABILITY OF THE WIND DIRECTION WILL LIKELY
CONTINUE TODAY. POTENTIAL FOR STORMS TO FLARE UP ON THE WEST SIDE OF
GA WILL NEED TO BE WATCHED. BDL

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 29, 5:00 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN AUG 29 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER WEST GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT OVER THE OHIO AND LOWER MISSISSIPPI VALLEYS WILL
MOVE INTO FAR NORTHWEST GEORGIA LATE TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS. LIGHTNING...HEAVY RAIN AND SMALL HAIL CAN ALSO BE
EXPECTED FROM THE STRONGEST STORMS. THE BEST LOCATION FOR SEVERE
THUNDERSTORMS WILL BE WEST OF GAINESVILLE TO MACON. THE BEST TIME
FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE REGION. CAPES OF 1000 TO 1500
CAN BE EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOPMENT
LATER THIS AFTERNOON AHEAD OF THE SLOW MOVING COLD FRONT. SOME OF
THE STORMS WILL LIKELY BECOME STRONG AND POSSIBLY SEVERE IF THE
AIRMASS BECOMES UNSTABLE ENOUGH. ALSO...THE STORMS WILL BE SLOW
MOVING WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME. EMERGENCY MANAGERS SHOULD MONITOR THE
SITUATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA EACH
DAY AND LESS SO OVER NORTH GEORGIA.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Aug 29, 2:19 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT SUN AUG 29 2004

GAZ066-067-291900-
219 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TROUP AND
MERIWETHER COUNTIES UNTIL 300 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND LUTHERSVILLE TO MOUNTVILLE...MOVING
SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. RAINFALL AMOUNTS
OF UP TO 1 TO 2 INCHES CAN BE EXPECTED WITH THESE STORMS OVER THE
NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:25 PM EDTSevere Thunderstorm WarningFFCDouglas35 min
Aug 28, 10:40 PM EDTSevere Thunderstorm WarningFFCCobb35 min
Aug 29, 4:02 PM EDTSevere Thunderstorm WarningFFCCrawford, Taylor43 min
Aug 29, 4:09 PM EDTSevere Thunderstorm WarningFFCCoweta, Fulton36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.